Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 140, NWS Wichita, KS

July 29, 2020Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2020, 8:13 PM CDT for Sedgwick County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 2020, 8:13 PM CDT (01:13 UTC)
Expired
Jul 29, 2020, 9:15 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 4 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 6:47 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 29, 6:47 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Wed Jul 29 2020

...UPDATED AVIATION DISCUSSION...

.SHORT TERM...(This evening through Saturday night)
Issued at 257PM CDT Wed Jul 29 2020

Tonight:

24 hours later, models still showing considerable variation in
850MB flow tonight, with NAM still the most agressive with
inflow, which results in well organized MCS moving quickly
southeast, affecting about the southwest half of forecast area.
ARW/NMM are weaker with 850MB flow, turning corfidi vectors more
eastward, resulting in less organized/more widespread area of
storms moving across the northern half of forecast area. HRRR/RAP
are not really organized, and likely underplay western KS
convection. Their solutions show more development over the area
rather than storms moving into the area. Plan is to not stray too
far from going forecast, and mention conditional strong/severe
chances in far west. Flooding rainfall is a distinct possibility
given copious low level moisture, but lack of a specific
focus, inability to refine area and likely isolated locations
precludes a flood watch.

Thursday-Friday:
Guidance continue to show relatively high chances for rain on
Thursday, gradually waning from northwest to southeast on Friday.
This is plausible given rich moisture and 300MB trough slowly
moving across the area during the day. Precipitation chances
should wane Thursday night with loss of heating and passage of
trough, but a trailing trough will approach on Friday, which
should enhance lift Friday-Friday night. End of precipitation
Friday-Friday night will be a race between drier air filtering in
and the timing of the trailing trough. On Thursday, temperatures
will likely be suppressed in the north with extensive clouds and
rain, but some breaks and warmer air (sans MCS) will tentatively
go warmer in the south. Cooler air will keep temperatures near 80
areawide on Friday.

Saturday:
Will linger a chance of rain in southeast KS during the day,
although this is highly dependent on timing of the second upper
trough and dry air. A third upper trough will be approaching from
the northwest Saturday afternoon-evening, leading to small chances
of storms in central KS. -Howerton

.LONG TERM...(Sunday through Wednesday)
Issued at 257 PM CDT Wed Jul 29 2020

No significant changes to initialization grids. Will keep a small
chance of storms in southeast KS on Sunday as upper trough swings
through and a small chance for elevated storms in northwest
sections Tuesday night given northwest flow and some return
moisture. Otherwise dry and much cooler normal temperatures are
expected. -Howerton

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 642 PM CDT Wed Jul 29 2020

A complex of thunderstorms over northwest Kansas may grow upscale
impacting much of central and south central Kansas later this
evening. Other development appears likely as we move through the
overnight and into the day tomorrow ahead of a shortwave trough
impacting the area. A cold front will arrive late tonight/early on
Thu ushering in northerly winds with continued chances for post-
frontal storm activity. Very heavy rain may drive flight
categories to MVFR or IFR at times with efficient rainfall
anticipated. The better severe threat may remain west of our
forecast area but a few strong or marginally severe storms cannot
be ruled out, especially along and west of I-135 this evening.
MVFR may linger into the day on Thu with some more transient low
ceilings possible through the early morning hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  85  67  81 /  70  50  50  30
Hutchinson      69  82  65  79 /  50  60  50  20
Newton          69  81  65  79 /  60  60  50  30
ElDorado        69  83  67  79 /  60  60  50  30
Winfield-KWLD   70  86  67  80 /  40  50  60  40
Russell         67  79  62  80 /  70  60  50  10
Great Bend      67  79  63  79 /  60  60  50  10
Salina          69  80  65  81 /  50  60  50  20
McPherson       69  81  65  79 /  50  60  50  20
Coffeyville     71  86  69  80 /  50  50  60  50
Chanute         71  84  68  80 /  50  60  60  50
Iola            71  83  68  81 /  60  60  50  40
Parsons-KPPF    71  86  69  80 /  50  50  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...PJH
LONG TERM...PJH
AVIATION...MWM
Hazardous weather outlook, Jul 29, 7:00 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
700 PM CDT Wed Jul 29 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
700 PM CDT Wed Jul 29 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered thunderstorms will persist into the evening hours across
the Flint Hills and southeast Kansas. Torrential rain will likely
cause temporarily flooding of poor drainage areas.

Storms are expected to increase later this evening and overnight,
moving in from western Kansas. A few strong or marginally severe
storms, with winds to around 60 mph are possible late this evening,
roughly west of a line from Russell to Hutchinson to Anthony. The
biggest threat is localized flooding from torrential rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A couple more rounds of thunderstorms are expected through Friday
area wide and lingering into Saturday across southeast Kansas. There
will be a threat for heavy rainfall and localized flooding
with these storms. The heavy rain could lead to rises on some area
rivers and streams. Another round of storms is possible Sunday
across southeast Kansas. These are not expected to be strong or
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight...however rainfall
reports over an inch would be appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 29, 2:42 PM CDT, 5 hours 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
242 PM CDT Wed Jul 29 2020

KSZ049-292015-
Saline KS-
242 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  East central Saline County in central Kansas...

* Until 315 PM CDT.

* At 241 PM CDT...National Weather Service Doppler radar was
  tracking a strong thunderstorm with locally heavy rainfall just
  north of Gypsum, or 11 miles east of Salina...moving east at 20
  mph.

wind gusts up to 50 mph will be possible with this storm and locally
heavy rainfall rates.

* Locations impacted include...
  Gypsum, New Cambria and Kipp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3869 9737 3870 9750 3888 9751 3889 9737
TIME...MOT...LOC 1941Z 265DEG 16KT 3877 9742

DARMOFAL
Special weather statement, Jul 29, 2:58 PM CDT, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
258 PM CDT Wed Jul 29 2020

KSZ033-292030-
Lincoln KS-
258 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Lincoln County in central Kansas...

* Until 330 PM CDT.

* At 256 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Lincoln...
  moving east-southeast at 20 mph.

wind gusts up to 50 mph will be possible with this storm along with
heavy rainfall rates.

* Locations impacted include...
  Lincoln, Beverly and Westfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3889 9793 3891 9823 3907 9822 3912 9793
TIME...MOT...LOC 1958Z 280DEG 16KT 3902 9813

DARMOFAL
Special weather statement, Jul 29, 7:23 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
723 PM CDT Wed Jul 29 2020

KSZ068-069-083-300100-
Butler KS-Harvey KS-Sedgwick KS-
723 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Butler County in south central Kansas...
  Southern Harvey County in south central Kansas...
  Northeastern Sedgwick County in south central Kansas...

* Until 800 PM CDT.

* At 719 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Valley
  Center...moving south at 20 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Newton, Andover, Augusta, Park City, Valley Center, Bel
  Aire, Maize, Halstead, Sedgwick, Benton, Downtown Wichita, Kechi,
  Eastborough, Bentley, East Wichita, Northeast Wichita, Mcconnell
  Air Force Base, South Wichita and Santa Fe Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3799 9763 3802 9723 3766 9692 3759 9732
TIME...MOT...LOC 0022Z 338DEG 17KT 3790 9732

VAUGHAN
Special weather statement, Jul 29, 7:56 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Wichita KS
756 PM CDT Wed Jul 29 2020

KSZ068-069-083-300130-
Butler KS-Harvey KS-Sedgwick KS-
756 PM CDT Wed Jul 29 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Butler County in south central Kansas...
  Southeastern Harvey County in south central Kansas...
  Eastern Sedgwick County in south central Kansas...

* Until 830 PM CDT.

* At 754 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Sedgwick...moving southeast at
  30 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Augusta, Park City, Valley
  Center, Bel Aire, Rose Hill, Maize, Sedgwick, Towanda, Benton,
  Whitewater, Downtown Wichita, Kechi, Eastborough, Bentley,
  Northeast Wichita and East Wichita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3794 9764 3800 9739 3797 9713 3767 9682
      3756 9732
TIME...MOT...LOC 0056Z 309DEG 24KT 3788 9738

VAUGHAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:23 PM CDTSpecial Weather StatementICTSedgwick37 min
Jul 29, 7:43 PM CDTSevere Thunderstorm WarningICTBarton, Russell62 min
Jul 29, 7:56 PM CDTSpecial Weather StatementICTSedgwick34 min
Jul 29, 8:47 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice28 min
Jul 29, 9:08 PM CDTSpecial Weather StatementICTRice37 min
Jul 29, 9:13 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jul 29, 9:19 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice56 min
Jul 29, 10:12 PM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno, Sedgwick63 min
Jul 29, 10:55 PM CDTSpecial Weather StatementICTSumner35 min
Jul 29, 11:21 PM CDTSpecial Weather StatementICTHarper24 min
Jul 29, 11:30 PM CDTSpecial Weather StatementICTCowley, Sumner30 min
Jul 30, 12:04 AM CDTSpecial Weather StatementICTChautauqua, Cowley26 min
Jul 30, 1:16 AM CDTSpecial Weather StatementICTBarton, Russell44 min
Jul 30, 1:55 AM CDTSevere Thunderstorm WarningICTLincoln, Russell65 min
Jul 30, 2:00 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Rice45 min
Jul 30, 2:13 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice62 min
Jul 30, 2:26 AM CDTSpecial Weather StatementICTKingman, Reno64 min
Jul 30, 2:37 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline53 min
Jul 30, 3:10 AM CDTSpecial Weather StatementICTHarvey, Sedgwick50 min
Jul 30, 3:25 AM CDTSpecial Weather StatementICTMarion65 min
Jul 30, 3:39 AM CDTSpecial Weather StatementICTHarper, Sumner51 min
Jul 30, 4:07 AM CDTSpecial Weather StatementICTChase38 min
Jul 30, 9:50 AM CDTFlash Flood WatchICTBarton, Chase, Ellsworth, Lincoln, McPherson, Marion and 3 more18 hr
Jul 30, 3:50 PM CDTSpecial Weather StatementICTButler, Cowley55 min
Jul 30, 4:42 PM CDTSpecial Weather StatementICTElk33 min
Jul 30, 6:49 PM CDTAreal Flood WarningICTChase, Marion18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.